Unrecognized Acetaminophen Toxicity as a Cause of Indeterminate Acute Liver Failure

Department of Internal Medicine, University of Texas Southwestern Medical Center, Dallas, TX 75390-8887, USA.
Hepatology (Impact Factor: 11.06). 02/2011; 53(2):567-76. DOI: 10.1002/hep.24060
Source: PubMed


Despite extensive investigations, the cause of liver injury in 14% of patients with acute liver failure remains unknown (indeterminate). In a pilot study using a novel assay, highly specific acetaminophen-cysteine adducts were detected in 7 of 36 indeterminate patients (19%). To extend these observations, sera from 110 subjects enrolled in the Acute Liver Failure Study Group registry with indeterminate acute liver failure were analyzed with a similar but more efficient and sensitive adduct assay. As positive controls, another 199 patients with known or presumed acetaminophen-induced liver failure were assessed for the presence and quantity of adducts. Clinical, laboratory, and outcome data were compared for the two groups. On the basis of previous data for known therapeutic exposures and acetaminophen overdoses, an adduct concentration ≥1.0 nmol/mL of serum indicated a definite acetaminophen overdose. Among the 110 indeterminate cases, 18% had assay values ≥1.0 with a median level of 9.2 nmol/mL; 94.5% of the positive controls (known acetaminophen cases) had values ≥1.0 nmol/mL. Regardless of the initial diagnosis, subjects with elevated adduct levels demonstrated the clinical profile and hyperacute biochemical injury pattern associated with acetaminophen overdose: a predominance of female gender, very high aminotransferase levels, and low bilirubin levels. CONCLUSION: These data confirm and extend previous observations regarding the high (18%) prevalence of unrecognized or uncertain acetaminophen toxicity among subjects with indeterminate acute liver failure. N-Acetylcysteine use was limited in this group, presumably because of the lack of a specific diagnosis of acetaminophen toxicity.

Download full-text


Available from: Laura P James, Dec 16, 2013
40 Reads
  • Source
    • "Le principal est que l'utilisation pré coce du NAC dans les hé patites graves non lié es au paracé tamol, chez des patients pré sentant une encé phalopathie de Grade I ou II, a montré une amé lioration de la survie sans transplantation [8]. De plus, une e ´ tude ré cente a montré que parmi les patients pré sentant une hé patite fulminante d'e ´ tiologie inconnue, environ 18 % e ´ taient en fait secondaire a ` une toxicité du paracé tamol [9]. Devant l'innocuité relative du produit, son utilisation devant toute hé patite aiguë d'origine toxique ou non doit e ˆtre large aux mêmes doses que celles utilisé es dans le cadre de l'hé patite aiguë au paracé tamol. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Many substances, drugs or not, can be responsible for acute hepatitis. Nevertheless, toxic etiology, except when that is obvious like in acetaminophen overdose, is a diagnosis of elimination. Major causes, in particular viral etiologies, must be ruled out. Acetaminophen, antibiotics, antiepileptics and antituberculous drugs are the first causes of drug-induced liver injury. Severity assessment of the acute hepatitis is critical. Acute liver failure (ALF) is defined by the factor V, respectively more than 50% for the mild ALF and less than 50% for the severe ALF. Neurological examination must be extensive to the search for encephalopathy signs. According to the French classification, fulminant hepatitis is defined by the presence of an encephalopathy in the two first weeks and subfulminant between the second and 12th week after the advent of the jaundice. During acetaminophen overdose, with or without hepatitis or ALF, intravenous N-acetylcysteine must be administered as soon as possible. In the non-acetaminophen related ALF, N-acetylcysteine improves transplantation-free survival. Referral and assessment in a liver transplantation unit should be discussed as soon as possible.
    Annales francaises d'anesthesie et de reanimation 06/2013; 32(6):416–421. DOI:10.1016/j.annfar.2013.03.004 · 0.84 Impact Factor
  • Source
    • "Personal Communication, April 13th 2012). Paracetamol toxicity can be difficult to diagnose, however; one study suggests that 18% of indeterminate cases of liver failure referred to an American tertiary care centre were due to unrecognized paracetamol toxicity [20]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Paracetamol (acetaminophen) is generally considered a safe medication, but is associated with hepatotoxicity at doses above doses of 4.0 g/day, and even below this daily dose in certain populations. The Nova Scotia Prescription Monitoring Program (NSPMP) in the Canadian province of Nova Scotia is a legislated organization that collects dispensing information on all out-of-hospital prescription controlled drugs dispensed for all Nova Scotia residents. The NSPMP provided data to track all paracetamol/opioids redeemed by adults in Nova Scotia, from July 1, 2005 to June 30, 2010. Trends in the number of adults dispensed these prescriptions and the numbers of prescriptions and tablets dispensed over this period were determined. The numbers and proportions of adults who filled prescriptions exceeding 4.0 g/day and 3.25 g/day were determined for the one-year period July 1, 2009 to June 30, 2010. Data were stratified by sex and age (<65 versus 65+). Both the number of prescriptions filled and the number of tablets dispensed increased over the study period, although the proportion of the adult population who filled at least one paracetamol/opioid prescription was lower in each successive one-year period. From July 2009 to June 2010, one in 12 adults (n = 59,197) filled prescriptions for over 13 million paracetamol/opioid tablets. Six percent (n = 3,786) filled prescriptions that exceeded 4.0 g/day and 18.6% (n = 11,008) exceeded 3.25 g/day of paracetamol at least once. These findings exclude non-prescription paracetamol and paracetamol-only prescribed medications. A substantial number of individuals who redeem prescriptions for paracetamol/opioid combinations may be at risk of paracetamol-related hepatotoxicity. Healthcare professionals must be vigilant when prescribing and dispensing these medications in order to reduce the associated risks.
    BMC Clinical Pharmacology 06/2012; 12(1):11. DOI:10.1186/1472-6904-12-11 · 1.36 Impact Factor
  • Source
    • "Clinical history, including the magnitude of the exposure, the timing of acetylcysteine administration, and laboratory markers of liver injury should also be taken into account when interpreting adduct concentrations in the lower range. A recent publication has described the use of APAP-CYS to identify occult acetaminophen poisoning among patenits with liver failure of unclear etiology[15]. It is likely that APAP-CYS will be a useful diagnostic test in cases in which the history and standard laboratory testing are not sufficient to establish acetaminophen as a cause of liver injury "
    [Show abstract] [Hide abstract]
    ABSTRACT: Acetaminophen-cysteine adducts (APAP-CYS) are a specific biomarker of acetaminophen exposure. APAP-CYS concentrations have been described in the setting of acute overdose, and a concentration >1.1 nmol/ml has been suggested as a marker of hepatic injury from acetaminophen overdose in patients with an ALT >1000 IU/L. However, the concentrations of APAP-CYS during therapeutic dosing, in cases of acetaminophen toxicity from repeated dosing and in cases of hepatic injury from non-acetaminophen hepatotoxins have not been well characterized. The objective of this study is to describe APAP-CYS concentrations in these clinical settings as well as to further characterize the concentrations observed following acetaminophen overdose. Samples were collected during three clinical trials in which subjects received 4 g/day of acetaminophen and during an observational study of acetaminophen overdose patients. Trial 1 consisted of non-drinkers who received APAP for 10 days, Trial 2 consisted of moderate drinkers dosed for 10 days and Trial 3 included subjects who chronically abuse alcohol dosed for 5 days. Patients in the observational study were categorized by type of acetaminophen exposure (single or repeated). Serum APAP-CYS was measured using high pressure liquid chromatography with electrochemical detection. Trial 1 included 144 samples from 24 subjects; Trial 2 included 182 samples from 91 subjects and Trial 3 included 200 samples from 40 subjects. In addition, we collected samples from 19 subjects with acute acetaminophen ingestion, 7 subjects with repeated acetaminophen exposure and 4 subjects who ingested another hepatotoxin. The mean (SD) peak APAP-CYS concentrations for the Trials were: Trial 1- 0.4 (0.20) nmol/ml, Trial 2- 0.1 (0.09) nmol/ml and Trial 3- 0.3 (0.12) nmol/ml. APAP-CYS concentrations varied substantially among the patients with acetaminophen toxicity (0.10 to 27.3 nmol/ml). No subject had detectable APAP-CYS following exposure to a non-acetaminophen hepatotoxin. Lower concentrations of APAP-CYS are detectable after exposure to therapeutic doses of acetaminophen and higher concentrations are detected after acute acetaminophen overdose and in patients with acetaminophen toxicity following repeated exposure.
    BMC Gastroenterology 03/2011; 11(1):20. DOI:10.1186/1471-230X-11-20 · 2.37 Impact Factor
Show more